Aleve vs Ibuprofen: The Complete Medical Guide

Naproxen (Aleve) and Ibuprofen (Motrin, Advil) are nonsteroidal anti-inflammatory medicines (NSAIDs) normally sold over the counter without a prescription. They are effective in managing symptoms, such as fever, mild pain, and inflammation.

The mechanisms of Aleve and Ibuprofen resemble whereby they work by lowering the levels of prostaglandins in the body. These are chemicals that manage fever, pain, and inflammation. They realize that by blocking the enzymes responsible for the manufacturer of prostaglandins (cyclooxygenase), thereby resulting in reduced prostaglandins concentrations, which eventually help reduce pain and inflammation. Ibuprofen however has a wide scope of use, including management of menstrual cramps, a condition known as dysmenorrhea, juvenile idiopathic arthritis, rheumatoid arthritis, and osteoarthritis.

Aleve vs Ibuprofen: Side Effects

Use of these drugs, just like any other medicines, might lead to a number of common side effects such as rashes, headaches, drowsiness, constipation, heartburn, abdominal pain, tinnitus, and nausea. Most of the aforementioned adverse effects are however mild and will disappear naturally after sometimes without necessarily causing any harm. There are however a number of severe side effects that you need to watch out for. They include:

  • Blood clots;
  • Edema, or fluid retention;
  • High blood pressure;
  • Possible heart attacks ;
  • Heart failure.

You are advised to discontinue therapy whenever you detect any of the above serious side effects; consult your doctor for urgent medical attention. It is also important to remain cognizant of the fact that these drugs are likely to interact with other medicines, such as blood pressure drugs, lithium, aminoglycosides, thiazide diuretics, anticoagulants, furosemide, and methotrexate. Aleve and Ibuprofen, just like other NSAIDs, don't relate well with alcohol as they might increase the risk of other health complications, especially ulcers.

Furthermore, these two drugs shouldn't be used at the same time with selective serotonin reuptake inhibitors (SSRIs) since they may increase the risks of gastrointestinal (GI) bleeding. These two medicines are available in various brand names depending on your country or state. Irrespective of the name, they both contain similar active ingredients what makes them effective.

It is worthy emphasizing that NSAIDs are normally associated with increased bleeding upon injury since they lower the blood's clotting abilities. In as much as ulceration is associated with abdominal pain, which is normally attributed to bleeding, one should watch out for other symptoms such as feeling excessive weakness, black stool that is tarry and dizziness when standing. Both drugs can impair the proper functioning of the kidneys due to reduced blood flow. This is however more common in patients with kidney-related complications or congestive heart failure

Aleve vs Ibuprofen: Dosage

Ibuprofen: The dosage of Ibuprofen will depend on various factors, especially the severity of the condition. Typically, a dose of between 200mg and 400mg is given after each 4-6 hours to treat mild to moderate aches and pain. For arthritis treatment, a higher dose of between 300mg and 800mg taken between 3 or 4 times each day is recommended. Most physician will however administer a maximum dose of 3.2g per day but that should be 1.2g per day without the care of a doctor.

Ibuprofen treatment is also time-bound. The drug should only be used for a maximum of 10 days to treat pain and three days less for fever treatment. A physician may direct otherwise, but what matters is the adherence to their instructions. A lower dosage capped at 40mg/kg per day is recommended for children aged between 6 months and 12 years. Take the drug with food to avoid possible stomach upset.

Aleve: Take this drug with food to avoid the risks of stomach upset. Typically, a 250mg dose taken after each 6 to 8 hours is recommended for adults or 500mg taken twice per day. Other generic naproxen tablets may be taken differently. Some conditions such as rheumatoid arthritis and osteoarthritis may require higher dosage of between 500mg and 1000mg after every 12hrs. Read the drug's label for instructions for proper dosage guidelines.

Aleve vs Ibuprofen: Drug Interactions

Ibuprofen interacts with quite a number of drugs, whose performance is likely to be affected. The kidney's ability to get rid of lithium may be affected by Ibuprofen, which will eventually lead to its toxicity. The drug may also affect the performance of medicines taken for the purpose of lowering blood pressure. The combination of this drug with methotrexate or aminoglycosides may increase their levels due to the reduced elimination of the same which might result in some side effects. Other drugs that may interact with ibuprofen and naproxen include, but not limited to:

  • Cyclosporine;
  • Oral anticoagulants and blood thinners such as Warfarin might result in excessive thinning of blood;
  • Aspirin as may increase ulcer risks;
  • Alcoholic beverages;
  • Selective serotonin reuptake inhibitors (SSRIs) as it might cause gastrointestinal bleeding.

Patients who have suffered from hives, asthma or other commonly known allergic reactions associated with NSAIDs such as aspirin should avoid taking Naproxen.

Aleve vs Ibuprofen: Breastfeeding and Pregnancy

Research on the effect of Ibuprofen on pregnancy is not sufficient, which means its effect remains unknown. It is therefore recommended that pregnant women avoid the drug to avoid any possible harm to the fetus. The medicine is however believed to have no effect during breastfeeding, but mothers are encouraged to talk to their doctors for proper guidance. The same applies to Aleve because some of the drug may be excreted through breastmilk but its low concentration may not harm the breastfeeding infant.

Generally, the use of NSAIDs during pregnancy is highly not recommended as it might result in severe birth defects, with the risks being higher in the third trimester. Therefore, don't use naproxen during pregnancy.

Conclusion

The two nonsteroidal anti-inflammatory drugs are easily available over the counter without a prescription. In as much as this is the case, caution should be taken during the treatment. Of great significance is the fact that Aleve and Ibuprofen block prostaglandins, a chemical compound responsible for pain, fever, and inflammation. Considering that these two drugs fall under the same class of drugs, known as NSAIDs, their side effects closely resemble. They however may cause some severe adverse effects, such as heart attacks, blood clotting, and stroke. These medicines come in different forms and quantities. Talk to your pharmacist or physician for the right dose, which is determined based on various health factors.